Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 30, 2021Teller County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 30, 2021, 2:22 PM MDT for Teller County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 2:22 PM MDT (20:22 UTC)
Expired
Jul 30, 2021, 3:00 PM MDT
In force
38 min
Issued by
NWS Pueblo, CO

County Teller County, CO

The radar

The Pueblo radar (KPUX), 96 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

258 
WWUS85 KPUB 302022
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
222 PM MDT Fri Jul 30 2021
 
COZ076-077-081-083-302100-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
222 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND
SOUTHWESTERN TELLER COUNTIES UNTIL 300 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 24 miles southwest of Colorado Springs. This storm was
nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Victor and open country of southwest Teller and Northeast Fremont 
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3871 10510 3856 10511 3855 10540 3870 10538
      3870 10533 3877 10533
TIME...MOT...LOC 2021Z 095DEG 4KT 3864 10521 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 30, 11:30 AM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 30, 11:30 AM MDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1130 AM MDT Fri Jul 30 2021

.SHORT TERM...(Today and tonight)
Issued at 400 AM MDT Fri Jul 30 2021

...One more hot day on the plains, Monsoon rains for the CONTDVD
regions with flash flooding possible...

Currently...skies were mostly clear across the region at 3:00 AM,
with some remnant cloudiness noted over the CONTDVD. To the west of
the fcst area, quite a bit of shower and thunderstorm activity
was still noted over western CO. Additionally, quite a bit of
thunderstorm activity was noted over WY associated with a cold
front which was progressing south.

Mild conditions were noted over the plains at this hour. Temps were
well into the 70s across the lower Ark Rvr valley, with 70s at most
other locations on the plains. 60s were noted in the valleys with
50s and 60s mtns.

Today and Tonight...

Flow aloft will gradually transition during this time period. Deep
southeasterly flow which was previously over the region will become
more southerly by late today. This will allow deep monsoon moisture
to gradually shunt eastward and this will increase the shower and
thunderstorm activity over the higher terrain, especially over the
CONTDVD region. With the southerly flow, storms will likely remain
over the CONTDVD as they move north over the spine of the mtns. This
in turn will allow for an increased threat of flash flooding today,
and a flash flood watch has been issued for the central mountain
region.

It will be hot once again today across the plains with highs around
100 across the lower Ark Rvr valley from KPUB east to the KS border;
90s over the remainder of the plains. Temps in the mtns and valleys
will be cooler due to the expected increase in showers and storms
over this region.

By late this afternoon/early evening a cold front will move into the
Pikes Peak/Palmer Divide region. This will bring an increasing
chance of showers and storms to Teller county by mid/late afternoon
with increasing chances of storms over the entire Pikes Peak region
by early this evening. Some locally heavy showers will be possible.

This front will continue moving down the plains this evening,
bringing an increasing chance of showers and thunderstorms to all of
the southern mountains/San Luis Valley this evening. Most of the
plains east of the I-25 corridor are expected to remain dry.

By late this evening into tonight, showers and storms should
significantly decrease all areas except across the central mountains
where precip activity is anticipated to linger into the nighttime
hours.

.LONG TERM...(Saturday through Thursday)
Issued at 400 AM MDT Fri Jul 30 2021

...Potential for significant flash flooding over the mountains and
valleys on Saturday...

...Flash flood potential each day this weekend into early next
week over the mountains and valleys, and also extending eastward
over the plains for Saturday and Monday...

Saturday...

Recycled, post-frontal low-level moisture will be advected
westward in upslope flow over the plains toward the southeast
mountains. This moisture will phase with the rich monsoonal
moisture in place, surrounding a midlevel ridge over the Rockies
vicinity, to support potentially significant flash flooding.
Diurnally enhanced orographic ascent will foster convective
development over the mountains by mid-day, with activity becoming
widespread during the afternoon across the higher terrain.
Congealing cold pools will eventually descend eastward along the
eastern mountain slopes, facilitating eastward spread of
convection across the Interstate-25 corridor and even farther east
across the plains -- into the late afternoon and evening.
Activity should exhibit a weakening trend with eastward extent
across the plains by late evening.

Given precipitable water values ranging from around 0.9 inch over
the higher terrain of south-central Colorado, to around 1.5
inches over the plains, and the presence of narrow/deep buoyancy
profiles, storms will be highly efficient at rainfall production.
Moreover, individual convective cells should move slowly given
500-mb flow at or below 10 kt. This will be a highly favorable
set-up for flash flooding, as some locations potentially receive
upwards of 3 or 4 inches of rainfall accumulation. While such
accumulations may only be isolated to widely scattered in coverage,
if they were to occur over flood-prone areas across the mountains
and valleys -- especially burn-scar locations and the Chalk
Cliffs region -- and the Interstate-25 corridor, significant flash
flooding would be possible. This includes the potential for roads
to become inundated, mudslides to occur, along with substantial
debris flows. A Flash Flood Watch will likely become required for
Saturday afternoon into Saturday night.

Sunday...

After appreciable convective overturning on Saturday, comparatively
more stable thermodynamic profiles may be in place on Sunday,
particularly in areas where substantial cloudiness lingers. However,
sufficient insolation is expected over the higher terrain to support
terrain-enhanced ascent and convective development for Sunday
afternoon and evening. Adequate lingering moisture will facilitate
the potential for locally heavy rainfall and flash flooding over the
mountains and valleys, especially if this activity were to impact
burn-scar locations and the Chalk Cliffs region. However, this
activity is presently forecast to be principally relegated to the
higher terrain, and perhaps the immediately adjacent plains.
Cooler/more stable conditions farther east should restrict
convective development across a broader portion of the plains.

Monday...

A more substantial flash-flood risk may materialize on Monday,
similar to that on Saturday, following adequate intervening
atmospheric recovery. This would occur as midlevel heights fall,
in response to a low-amplitude wave advancing through the
aforementioned ridge before becoming absorbed into a belt of
northwesterly flow aloft peripheral to a deep trough -- centered
well to the east of the region. In response to these developments,
increased large-scale forcing for ascent may phase with the deep
moisture already in place to support widespread convective
development once again, potentially spreading eastward across the
plains. A heightened flash-flood potential will exist on Monday,
particularly over the mountains and valleys (especially for burn
scars and the Chalk Cliffs region), and perhaps also across the
plains. However, confidence regarding details of the Monday
flash-flood risk are not as high as Saturday, owing to increasing
forecast range from the present and associated lower predictability
regarding the midlevel wave. Nevertheless, antecedent saturated
grounds should tend to increase the overall conditional risk.

Tuesday through Thursday...

Heavy-rainfall and flash-flood potential will persist, but may
become mostly confined to the mountains and valleys. This would be
in response to modest northerly midlevel flow overspreading the
area -- east of a midlevel ridge becoming re-centered over the
southwest states, as depicted by medium-range model guidance. This
would generally prevent diurnal, terrain-enhanced convective
activity from spreading farther east across the plains.

Other forecast factors through the period...

High temperatures are expected to be near to below normal this
weekend, given the widespread convective activity on Saturday and
lingering clouds into Sunday. Temperatures are forecast to rise to
near to above-normal readings next week after Monday, owing to
decreasing convective coverage with the midlevel ridge building west
of the forecast area.

Also, while precipitation-loading in the rich-moisture environment
could support locally gusty winds with collapsing convective cores
this weekend into next week, weak deep-layer shear should
mitigate the severe-thunderstorm risk.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1043 AM MDT Fri Jul 30 2021

Best chance of thunderstorms will be across the mountains today
with KALS having the potential for VCTS with gusty erratic winds this
afternoon. Could see local gusts up to 30-40 kts near thunderstorms.
A cold front will drop through the plains after 00z shifting
southeast winds from the north to northwest with gusts to 30 kts
at both KCOS and KPUB. Although confidence is slightly lower,
KCOS could see VCTS along the cold front during the early evening
hours. KPUB will see a lesser chance for thunderstorms with VCSH
more likely towards 04z. Gusty north winds will continue off and
on through the night with winds decreasing towards dawn, then
increasing again towards late morning with SHRA and TSRA likely in
the afternoon for all three terminals. Could see MVFR conditions
with +TSRA Saturday afternoon. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for COZ058>061-063.

&&

SHORT TERM...HODANISH
LONG TERM...COHEN
AVIATION...KT
Hazardous weather outlook, Jul 30, 11:03 AM MDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1103 AM MDT Fri Jul 30 2021

COZ058>089-093>099-311715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1103 AM MDT Fri Jul 30 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Thunderstorms capable of heavy rain will be possible this afternoon
and evening along the Continental Divide, with an enhanced threat of
heavy rain over the central mountains. Flash flooding will be
possible, especially in the Chalk Cliffs region.

Late this afternoon and especially this evening, a cool front will
move down the plains. This will bring a chance of showers and
thunderstorms to the Pikes Peak, southeast mountains, and
Interstate-25 corridor region, especially this evening. Some
locally brief heavy rain will be possible which could produce some
localized flash flooding on burn scars if they take a direct hit.
This risk appears low given the isolated nature to the stronger
storms.

Thunderstorms will also be possible in the San Luis Valley late
this afternoon and especially this evening with locally heavy
rainfall and lightning the main storm risks.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread showers and thunderstorms with heavy rainfall are
expected to affect the mountains and valleys on Saturday. This
activity could produce significant flash flooding, especially over
burn scars and the Chalk Cliffs region. Storms could advance
eastward across the adjacent plains by late Saturday afternoon into
Saturday evening, accompanied by a risk for flash flooding
particularly along the Interstate-25 corridor.

Chances for showers and thunderstorms, along with heavy rainfall and
the potential for flash flooding, will persist each day from Sunday
into early next week across the mountains and valleys. Flash
flooding could become more widespread and significant once again on
Monday, potentially affecting the adjacent plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the central mountains this afternoon and evening.

31/STEWARD

In the hours before

Special weather statement, Jul 30, 2:22 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
222 PM MDT Fri Jul 30 2021

COZ076-077-081-083-302100-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
222 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND
SOUTHWESTERN TELLER COUNTIES UNTIL 300 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 24 miles southwest of Colorado Springs. This storm was
nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Victor and open country of southwest Teller and Northeast Fremont
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3871 10510 3856 10511 3855 10540 3870 10538
      3870 10533 3877 10533
TIME...MOT...LOC 2021Z 095DEG 4KT 3864 10521

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:18 AM MDTFlash Flood WatchPUBChaffee, Lake, Saguache20 hr
Jul 30, 1:48 PM MDTFlash Flood WatchPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 13 more40 hr
Jul 30, 3:00 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee, Fremont, Saguache3 hr
Jul 30, 3:44 PM MDTSpecial Weather StatementPUBAlamosa31 min
Jul 30, 4:07 PM MDTSpecial Weather StatementPUBCuster23 min
Jul 30, 4:13 PM MDTSpecial Weather StatementPUBAlamosa32 min
Jul 30, 4:14 PM MDTSpecial Weather StatementPUBSaguache31 min
Jul 30, 4:54 PM MDTSpecial Weather StatementPUBConejos36 min
Jul 30, 5:16 PM MDTFlash Flood WarningPUBSaguache2 hr

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.